Cutaneous infection with Mycobacterium fortuitum after subcutaneous injection of human chorionic gonadotropin
Published Web Locationhttps://doi.org/10.5070/D3238036016
Background: Weight loss clinics are common in the United States. Unfortunately, some offer dubious weight loss methods such as self-administered human chorionic gonadotropin (HCG) injections. HCG products are unregulated, yet, widely available. Infection is among the risks potentially associated with this treatment. We report a case of skin infection caused by Mycobacterium fortuitum after HCGinjection.
Case Presentation: A 51-year-old woman with a history of hypogammaglobulinemia presented with an eight week history of a tender abdominal lesion. The lesion was at the site of a previous HCG injection.Acid-fast bacilli (AFB) culture grew Mycobacterium fortuitum. Based on the organism’s susceptibility profile, sulfamethoxazole-trimethoprim 800-160mg and ciprofloxacin 500 mg were both prescribed. The case was referred to the Missouri Department of Health. Based on clinical progress treatment was continued for a total of six months.
Conclusions: This case illustrates the potential for cutaneous infection by Mycobacterium fortuitum and other rapidly growing mycobacteria after HCGinjections. Clinicians should maintain a high index for suspicion for rapidly growing mycobacteria when evaluating persistent skin lesions at sites of trauma or skin puncture.